Alert archive / Tennessee / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 61, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Apr 13, 2014, 10:21 PM CDT for 6 counties in Tennessee. It was in force for 54 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 13, 2014, 10:21 PM CDT (03:21 UTC)
- Expired
- Apr 13, 2014, 11:15 PM CDT
- In force
- 54 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
Counties Crockett County, TN, Dyer County, TN, Gibson County, TN, Haywood County, TN, Lauderdale County, TN, Tipton County, TN
The radar
The Memphis radar (KNQA), 90 km from the middle of the area, began a volume at 03:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 13, 10:45 PM CDT | TSTM WND DMG | Maury City, TN | BIG TREE DOWN IN MAURY CITY AND NEAR TN HWY 88 AND US 412 THREE MILES SOUTHEAST OF MAURY CITY. |
| Apr 13, 10:48 PM CDT | TSTM WND GST 0 | Dyersburg, TN | 61 MPH WIND SOUTHEAST SECTION OF DYERSBURG WITH PRIVATELY OWNED ANEMOMETER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 24 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 3.4 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -254 J/kg
- Mixed-layer LCL
- 2033 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 106 m²/s²
- 0-3 km storm-relative helicity
- 164 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
938
WUUS54 KMEG 140321
SVRMEG
TNC033-045-053-075-097-167-140415-
/O.NEW.KMEG.SV.W.0061.140414T0321Z-140414T0415Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
1021 PM CDT SUN APR 13 2014
THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CROCKETT COUNTY IN NORTHWEST TENNESSEE...
DYER COUNTY IN NORTHWEST TENNESSEE...
WESTERN GIBSON COUNTY IN NORTHWEST TENNESSEE...
NORTHERN HAYWOOD COUNTY IN SOUTHWEST TENNESSEE...
EASTERN LAUDERDALE COUNTY IN SOUTHWEST TENNESSEE...
NORTHEASTERN TIPTON COUNTY IN SOUTHWEST TENNESSEE...
* UNTIL 1115 PM CDT
* AT 1021 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH.
THIS STORM WAS LOCATED 8 MILES NORTHWEST OF RIPLEY...AND MOVING
NORTHEAST AT 55 MPH.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
BROWNSVILLE...COVINGTON...DYERSBURG AND RIPLEY.
THIS WARNING ALSO INCLUDES AREAS NEAR CHISHOLM LAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
.DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.
&&
LAT...LON 3620 8895 3594 8904 3560 8908 3553 8969
3609 8963 3620 8926
TIME...MOT...LOC 0321Z 240DEG 48KT 3584 8961
$$1 follow-up statement
516
WWUS54 KMEG 140349
SVSMEG
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1049 PM CDT SUN APR 13 2014
TNC097-167-140359-
/O.CAN.KMEG.SV.W.0061.000000T0000Z-140414T0415Z/
LAUDERDALE TN-TIPTON TN-
1049 PM CDT SUN APR 13 2014
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN TIPTON AND
EASTERN LAUDERDALE COUNTIES IS CANCELLED...
AT 1049 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA
AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE SEVERE THUNDERSTORM WARNING IS CANCELLED.
LAT...LON 3620 8895 3597 8903 3562 8908 3562 8938
3586 8935 3586 8934 3589 8935 3611 8931
3616 8936 3620 8926
TIME...MOT...LOC 0349Z 240DEG 48KT 3602 8921
$$
TNC033-045-053-075-140415-
/O.CON.KMEG.SV.W.0061.000000T0000Z-140414T0415Z/
CROCKETT TN-DYER TN-GIBSON TN-HAYWOOD TN-
1049 PM CDT SUN APR 13 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT
FOR NORTHERN HAYWOOD...WESTERN GIBSON...EASTERN DYER AND CROCKETT
COUNTIES...
AT 1049 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM PRODUCING DAMAGING WINDS IN EXCESS OF
60 MPH. THIS STORM WAS LOCATED NEAR ROHOBOTH...OR 8 MILES EAST OF
DYERSBURG...MOVING NORTHEAST AT 55 MPH.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO FRIENDSHIP...
MAURY CITY...ROELLEN...YORKVILLE...LOCUST GROVE...TEMPLETON...
CHURCHTON...LAPATA...TATUMVILLE...ROHOBOTH...BISHOP...EDGEWOOD...
MAXEY AND PARKER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.
&&
LAT...LON 3620 8895 3597 8903 3562 8908 3562 8938
3586 8935 3586 8934 3589 8935 3611 8931
3616 8936 3620 8926
TIME...MOT...LOC 0349Z 240DEG 48KT 3602 8921
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 13, 6:57 PM CDT, 3 hours 24 minutes earlier.
Area forecast discussion, Apr 13, 6:57 PM CDT, 3 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 657 PM CDT SUN APR 13 2014 .UPDATE... UPDATED FOR THE 00Z AVIATION DISCUSSION. && .PREV DISCUSSION... /ISSUED 618 PM CDT SUN APR 13 2014/ UPDATE... UPDATED FOR WIND ADVISORY CANCELLATION. DISCUSSION... GUSTY SOUTH WINDS HAVE TAPERED OFF ALONG AND EAST OF THE MISSISSIPPI RIVER TO BELOW ADVISORY CRITERIA OVER THE PAST TWO HOURS. THIS IS LIKELY DUE TO THE INCREASE CONVECTIVE ACTIVITY TAKING PLACE. WINDS WILL REMAIN IN THE 15 TO 20 MPH SUSTAINED RANGE WITH OCCASIONAL GUSTS UP TO 30 MPH OVERNIGHT OUTSIDE OF THE EXPECTED SHOWERS AND STORMS. JAB && .PREV DISCUSSION... /ISSUED 415 PM CDT SUN APR 13 2014/ DISCUSSION... A COUPLE OF UPPER LEVEL SHORTWAVES WILL MOVE THROUGH THE MID-SOUTH THIS EVENING AS A STRONG LOW PRESSURE SYSTEM DEPARTS TO THE NORTHEAST. AS THE LOW MOVES OFF TO THE NORTHEAST...WINDS WILL BECOME MORE BACKED AT THE SURFACE AND A STRONG 50 TO 60 KT MID- LEVEL WESTERLY JET WILL SUPPORT THE CHANCE FOR SOME STRONG TO SEVERE THUNDERSTORMS THROUGH LATE THIS EVENING...MAINLY ALONG AND WEST OF THE MISSISSIPPI RIVER. THE PRIMARY HAZARDS WILL BE DAMAGING WINDS AND LARGE HAIL AS THE PRIMARY MODE IS EXPECTED TO BE A FORCED LINE OF STORMS...ALTHOUGH A TORNADO CANNOT BE RULED OUT. .OVERNIGHT TONIGHT AND INTO TOMORROW AFTERNOON... SUFFICIENT INSTABILITY TO SUPPORT SEVERE THUNDERSTORM DEVELOPMENT WILL BE AVAILABLE OVER A LARGE PART OF THE FORECAST AREA OVERNIGHT AND INTO TOMORROW AFTERNOON...WITH THE BEST INGREDIENTS FOR SEVERE WEATHER SPECIFICALLY OVER NORTH MISSISSIPPI DURING LATE MORNING TO AFTERNOON HOURS ON MONDAY. MODEL GUIDANCE SUGGESTS THAT 1000 TO NEAR 2000 J/KG OF SBCAPE WILL BE ON HAND...ALONG WITH LI/S -6 TO -8C...AND 0-6 KM BULK SHEAR AROUND 60KTS. IN ADDITION...MODELS ARE IN AGREEMENT THAT A DEVELOPING SURFACE LOW WILL TRACK ALONG THE COLD FRONT AND MOVE TO THE NORTHEAST BY TOMORROW EVENING. ALL OF THESE PARAMETERS AND THE LOCATION OF LOW WILL SUPPORT A POTENTIAL FOR DAMAGING WINDS...HAIL...AND PERHAPS A TORNADO. THE LIMITING FACTOR WILL OBVIOUSLY BE CLOUD COVER TOMORROW IN THE WARM SECTOR...AND UNIDIRECTIONAL WIND PROFILES. THE COLD FRONT WILL EXIT THE REGION BY LATE MONDAY NIGHT. BEHIND THE FRONT...VERY COLD AND DRY AIR WILL FUNNEL INTO THE REGION BY TUESDAY MORNING. CURRENT THINKING IS THAT TEMPERATURES WILL DIP INTO THE 30S...BUT THE ATMOSPHERE SHOULD REMAIN MOIST ENOUGH TO FEND OFF ANY FROST FORMING OVERNIGHT ON TUESDAY. FOG WILL MOST LIKELY BE WHAT DEVELOPS INSTEAD. BY TUESDAY...TEMPERATURES WILL STRUGGLE TO CLIMB INTO THE UPPER 50S DURING THE DAY AS STRONG CAA WILL BE PERSISTENT ALL DAY LONG. WINDS WILL DIE DOWN AFTER MIDNIGHT AND TEMPERATURES ARE EXPECTED TO DROP OFF VERY QUICKLY. LOWS WILL BOTTOM OUT IN THE LOWER 30S AND MANY PLACES WILL DIP INTO THE UPPER 20S. A FREEZE WARNING WILL MOST LIKELY BE NEEDED FOR WEDNESDAY MORNING. BY WEDNESDAY HIGH PRESSURE WILL BUILD INTO THE REGION AND TEMPERATURES WILL FINALLY BEGIN TO MODERATE AND A WARMING TREND WILL BEGIN. ANOTHER COLD FRONT IS EXPECTED TO MOVE THROUGH THE MID-SOUTH ON FRIDAY INTO SATURDAY BRINGING RAIN A SLIGHT CHANCE OF THUNDERSTORMS TO THE MID-SOUTH. .THIS WEEKEND... HIGH PRESSURE WILL BRIEFLY BUILD IN ON SATURDAY BEFORE ANOTHER SYSTEM MOVES IN BY LATE SUNDAY. SLIGHT CHANCES FOR RAIN WILL BE POSSIBLE. BY MONDAY...TEMPERATURES ARE EXPECTED TO REBOUND BACK TO SEASONAL TEMPERATURES WITH HIGHS IN THE 70S AND LOWS IN THE 50S. AC3 && .AVIATION... 00Z TAF CYCLE CHALLENGING FORECAST FOR THIS TAF PERIOD. SHOWERS AND THUNDERSTORMS WITHIN WARM CONVEYOR BELT ACROSS ARKANSAS SHOULD SHIFT EAST THIS EVENING AND IMPACT KJBR BEGINNING EARLY THIS EVENING AND THEN KMEM AND KMKL OVER THE NEXT COUPLE OF HOURS. VFR CIGS SHOULD LOWER TO MVFR WITH THIS BAND OF CONVECTION. LATE TONIGHT SCATTERED SHOWERS AND A FEW THUNDERSTORMS SHOULD IMPACT KTUP WITH MVFR CIG REDUCTIONS. PRECIPITATION SHOULD END LATER TONIGHT FROM WEST TO EAST WITH ONLY ISOLATED SHOWERS POSSIBLE. IFR CIGS ARE EXPECTED TO DEVELOP AFTER THE BULK OF THE CONVECTION ENDS. WINDS SHOULD REMAIN SOUTH OVERNIGHT AND DIMINISH IN INTENSITY BUT STILL REMAIN ABOVE 10 KTS. ADDITIONAL SHOWERS AND THUNDERSTORMS SHOULD REDEVELOP ON MONDAY AHEAD OF A COLD FRONT MOVING ACROSS THE REGION. TEMPOS HAVE BEEN INCLUDED TO COVER THE MOST FAVORABLE TIMING FOR CONVECTION AT EACH TERMINAL. IFR CIGS EARLY SHOULD RECOVER TO MVFR PRIOR TO THE COLD FRONTAL PASSAGE. SOUTHWEST WINDS SHOULD AVERAGE BETWEEN 10-12 KTS. BEHIND THE COLD FRONT WINDS SHOULD BECOME STRONG AND GUSTY FROM THE NORTHWEST WITH A LOWERING BACK TO LOW END MVFR CIGS. SOME IFR CIGS WILL BE POSSIBLE BUT CONFIDENCE TOO LOW TO INCLUDE IN TAF AT THIS TIME. POST FRONTAL SHOWERS SHOULD ALSO CONTINUE BEHIND THE FRONT THROUGH THE AFTERNOON HOURS. JLH && .MEG WATCHES/WARNINGS/ADVISORIES... AR...NONE. MO...NONE. MS...NONE. TN...NONE. &&
Hazardous weather outlook, Apr 13, 10:07 PM CDT, 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 1007 PM CDT SUN APR 13 2014 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-150515- ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY- COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR- DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD- HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE- LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION- PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN- RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON- TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA- 1007 PM CDT SUN APR 13 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE MID SOUTH TONIGHT. THE PRIMARY RISK WITH ANY STORMS THAT BECOME SEVERE WILL BE DAMAGING WINDS. THERE IS ALSO THE POTENTIAL FOR AN ISOLATED TORNADO. THIS SEVERE WEATHER THREAT SHOULD PERSIST THROUGH THE EARLY MORNING HOURS OF MONDAY. HEAVY RAINFALL WILL ALSO ACCOMPANY THE STRONGER THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY STRONG TO SEVERE STORMS WILL BE POSSIBLE DURING THE DAY ON MONDAY OVER NORTH MISSISSIPPI. THE PRIMARY HAZARDS WILL BE DAMAGING WINDS AND LARGE HAIL. A SECONDARY THREAT OF A TORNADO CANNOT BE RULED OUT. TEMPERATURES WILL TURN COLDER TUESDAY AND WEDNESDAY. MORNING LOWS WILL DIP INTO THE LOWER 30S ON TUESDAY AND INTO THE UPPER 20S ON WEDNESDAY. A FROST ADVISORY MAY BE NEEDED TUESDAY MORNING AND A FREEZE WARNING MAY BE NEEDED ON WEDNESDAY MORNING FOR PORTIONS OF THE MID SOUTH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED TONIGHT. PLEASE PASS ALONG ANY REPORTS OF WIND DAMAGE OR LARGE HAIL TO THE NATIONAL WEATHER SERVICE IN MEMPHIS. JLH
The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 13, 9:27 PM CDT | Severe Thunderstorm Warning | MEG | Lauderdale, Shelby, Tipton | 63 min |
| Apr 13, 9:57 PM CDT | Tornado Warning | MEG | Lauderdale, Tipton | 33 min |
| Apr 13, 10:16 PM CDT | Severe Thunderstorm Warning | MEG | Lauderdale, Tipton | 29 min |
| Apr 13, 10:53 PM CDT | Severe Thunderstorm Warning | MEG | Carroll, Crockett, Gibson, Obion, Weakley | 52 min |
| Apr 13, 11:32 PM CDT | Severe Thunderstorm Warning | MEG | Benton, Carroll, Henry, Weakley | 58 min |
| Apr 14, 3:21 AM CDT | Frost Advisory | MEG | Benton, Carroll, Chester, Crockett, Dyer, Fayette and 12 more | 19 hr |
| Apr 14, 3:21 AM CDT | Wind Advisory | MEG | Benton, Carroll, Chester, Crockett, Decatur, Dyer and 15 more | 13 hr |
| Apr 14, 6:45 AM CDT | River Flood Warning | MEG | Crockett, Dyer, Lauderdale | 20 hr |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.